Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Vomiting, diarrhea, fatigue, weakness. Blood work shows low MCH and high BUN. Foul smelling urine, groin pain. Concerned

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
i have been sick with vomiiting and diahrea since XXXXXXX with chronic fatigue and weakness, often feeling as if i have a flu. recently had blood work done and a colonoscopy done. bloodwork reveals MCH/MCHC is low and bun/creatinine levels are high. in recent weeks also experiencing foul smelling urine (metallic) and some groin pain. two pollyps were found in rectum and are being tested and they are testing for microscopic colitis. i go to my PCP on thurs. what should be my concerns. follow up with gastreontologist in oct.
Posted Sun, 16 Sep 2012 in Digestion and Bowels
Answered by Dr. Enrique Molina 2 hours later

You have chronic diarrhea, which could be due to multiple things. First, I noted you listed on your medical history, MTHFR (interesting, how you know that?). In any case, if you do have this gene defect, this could be associated with diarrhea-IBS, depression and chronic fatigue. The metallic smell of the urine and the abnormal MCH/MCHC could also be from MTHFR defect (causes abnormal vitamin B12 levels and you may get environmental poisoning). You should ask your PCP about treatment of this entity, as I suspect this is the cause of all your problems.

Also you listed you have hypothyroidism, so I suppose you are taking thyroid replacement therapy, so if your thyroid function has not been checked recently you may be taking too much medicine (levothyroxine) which can cause diarrhea. So make sure none of your meds is the culprit.

Other things to consider and ask your doctor are parasites, fat malabsorption, and celiac sprue.

The high BUN/Creatinine, is probably from dehydration, so keep yourself hydrated.

Hope I have answered your query. If you have any further questions, I will be happy to help.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health
Above answer was peer-reviewed by
Follow-up: Vomiting, diarrhea, fatigue, weakness. Blood work shows low MCH and high BUN. Foul smelling urine, groin pain. Concerned 3 hours later
I was tested for MTHFR when my mom was diagnosed. No one has ever indicated side effects from this mutation except concerns about blood clots due to hypercoagulative state.
Bloodwork showed my B12 normal. How do I test for the environmental poisoning. How would I contract this?
Answered by Dr. Enrique Molina 8 hours later
Thanks for writing back.
You can get tested for poisoning (usually heavy metals) with a urine test. Other urine tests include a toxin screen, porphyrin level.
Heavy metals (such as mercury for example) are found in very very very tiny amounts in the environment including food, for example mercury is found in tuna. Usually your body can get rid of it and nothing happens. When you have this genetic defect (MTHFR) you are predisposed to heavy metal toxicity (your body cannot get rid of it). Things to avoid include: household chemicals, artificial scents, cleansers, pesticides, processed foods, etc.
Ask your primary care doctor to test you. Hope that answers your questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor